Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 77, NWS Midland/Odessa, TX

June 4, 2001Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 2001, 4:48 PM CDT for Pecos County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 4, 2001, 4:48 PM CDT (21:48 UTC)
Expired
Jun 4, 2001, 5:15 PM CDT
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2306 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 042151
SVRMAF
TXC371-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT MON JUN 4 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 515 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 28 MILES SOUTH OF FORT STOCKTON ON HIGHWAY 385
  ...DRIFTING NORTH AT 5 MPH.


HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND..a.LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3050 10306 3037 10291 3062 10259 3078 10277

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:31 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 4, 3:31 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT MON JUN 4 2001

SATELLITE VISIBLE IMAGERY SHOWS SHOWER AND THUNDERSTORM DEVELOPMENT
OCCURRING OVER SOUTHWEST TEXAS PRESENTLY.  THIS IS LIKELY IN
RESPONSE TO A WEAK UPPER LEVEL SHORTWAVE TROUGH MOVING ACROSS THAT
AREA.  ALSO...SFC WINDS HAVE SHIFTING TO THE EAST AT KFST AND WOULD
EXPECT THAT UPSLOPE FLOW IS ALSO AIDING IN THIS SHOWER AND
THUNDERSTORM DEVELOPMENT.  THE REMAINDER OF THE FORECAST AREA REMAINS
CAPPED...WITH EXTREMELY WARM 700 MB TEMPERATURES IN PLACE ACROSS THE
AREA.  FOR NOW I WILL CONFINE SLIGHT CHANCE POPS TO THE MOUNTAINS AND
TO THE SOUTHERN PORTIONS OF THE FORECAST AREA.

MODELS ARE IN DECENT AGREEMENT IN MOVING THE DRY LINE WESTWARD
TONIGHT INTO THE CENTRAL PERMIAN BASIN...THEN MIXING IT EAST
TOMORROW.  A COLD FRONT...CURRENTLY LOCATED OVER THE OKLAHOMA
PANHANDLE IS EXPECTED TO GRADUALLY MOVE SOUTHWARD...REACHING THE
PERMIAN BASIN ON WEDNESDAY.  THIS SHOULD PROVIDE US WITH SLIGHTLY
COOLER TEMPERATURES AND A MORE WIDESPREAD CHANCE FOR RAIN STARTING
WEDNESDAY.  UNTIL THEN HOWEVER...WARM TEMPERATURES ALOFT SHOULD
PRECLUDE SIGNIFICANT THUNDERSTORM DEVELOPMENT OVER AREAS EAST AND
NORTH OF THE PECOS.

MAF  72/100/70/93  -0-2
LSA  70/ 99/68/91  -0-2
E41  72/100/70/93  -0-2
6R6  72/ 99/73/95  20-2
MRF  58/ 92/57/88  2-12
CNM  68/102/67/96  0002

.MAF...
TX...NONE.
NM...NONE.

PV/03

In the hours before

Special weather statement, Jun 4, 12:50 PM CDT, 3 hours 58 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT MON JUN 4 2001

.SYNOPSIS...
A DRY LINE ACROSS THE CENTRAL PERMIAN BASIN WILL MOVE TO THE
EXTREME WESTERN LOW ROLLING PLAINS...EXTREME EASTERN PERMIAN
BASIN...AND TERRELL COUNTY BY THIS EVENING. AS AN UPPER LEVEL
DISTURBANCE APPROACHES WEST TEXAS LATE THIS AFTERNOON...ENOUGH COOLING
MAY OCCUR IN THE MID LEVELS OF THE ATMOSPHERE TO ALLOW ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS TO FORM EAST OF THE DRY LINE LATE THIS
AFTERNOON AND THIS EVENING.

.THREATS...

FIRE DANGER...
VERY DRY SURFACE CONDITIONS AND GUSTY WINDS WILL RESULT IN HIGH
FIRE DANGER ACROSS THE GUADALUPE MOUNTAINS OF TEXAS AND NEW MEXICO.
THOSE PARTICIPATING IN OUTDOOR ACTIVITIES THAT COULD RESULT IN FIRE
ARE URGED TO EXERCISE EXTREME CAUTION.

REFER TO THE WEST TEXAS/SOUTHEAST NEW MEXICO FIRE WEATHER FORECAST
(LBBFWFMAF /FNUS54 KMAF) FOR ADDITIONAL INFORMATION.

THUNDERSTORMS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER
THIS AFTERNOON AND THIS EVENING EAST OF A DRY LINE THAT WILL
BE SITUATED ON A LINE FROM NEAR GAIL SOUTH TO BIG SPRING AND
SANDERSON BY LATE AFTERNOON. IF THUNDERSTORMS DO DEVELOP A FEW
MAY BECOME STRONG PRODUCING BRIEF WIND GUSTS TO 55 MPH...SMALL HAIL
...AND DANGEROUS LIGHTNING.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME LATER TODAY OR
TONIGHT.

12
Special weather statement, Jun 4, 3:35 PM CDT, 1 hour 13 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 PM CDT MON JUN 4 2001

.SYNOPSIS...
A DRY LINE ACROSS THE CENTRAL PERMIAN BASIN WILL MOVE TO THE EXTREME
EASTERN PERMIAN BASIN...EXTREME WESTERN LOW ROLLING PLAINS...AND BIG
BEND BY THIS EVENING. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
WILL OCCUR THIS EVENING AHEAD OF THE DRY LINE IN THE OROGRAPHICALLY
FAVORED TERRAIN SOUTH OF THE PECOS RIVER IN WEST TEXAS.

.THREATS...

FIRE DANGER...
VERY DRY SURFACE CONDITIONS AND GUSTY WINDS WILL RESULT IN HIGH
FIRE DANGER ACROSS THE GUADALUPE MOUNTAINS OF TEXAS AND NEW MEXICO
EARLY THIS EVENING.  IN ADDITION ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ACROSS THE DAVIS AND CHISOS MOUNTAINS...BIG BEND...AND
MARFA PLATEAU MAY PRODUCE DRY LIGHTNING. THOSE PARTICIPATING IN
OUTDOOR ACTIVITIES THAT COULD RESULT IN FIRE ARE URGED TO EXERCISE
EXTREME CAUTION.

REFER TO THE WEST TEXAS/SOUTHEAST NEW MEXICO FIRE WEATHER FORECAST
(LBBFWFMAF /FNUS54 KMAF) FOR ADDITIONAL INFORMATION.

THUNDERSTORMS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING EAST OF A DRY LINE IN OROGRAPHICALLY FAVORED TERRAIN.
THIS WOULD INCLUDE THE DAVIS AND CHISOS MOUNTAINS...AND MARFA AND
STOCKTON PLATEAU. THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF
PRODUCING BRIEF WIND GUSTS TO 55 MPHS...SMALL HAIL...AND DANGEROUS
DRY LIGHTNING.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME THIS EVENING.

12

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.